Table of Contents Author Guidelines Submit a Manuscript
Canadian Journal of Gastroenterology
Volume 19, Issue 8, Pages 497-501
http://dx.doi.org/10.1155/2005/326296
Original Article

Clostridium Difficile-Associated Diarrhea in 200 Canadian Children

Véronique Morinville1 and Jane McDonald2

1Division of Pediatric Gastroenterology and Nutrition, Montreal Children’s Hospital, McGill University Health Centre, Montreal, Quebec, Canada
2Division of Pediatric Infectious Diseases, Montreal Children’s Hospital, McGill University Health Centre, Montreal, Quebec, Canada

Received 12 April 2005; Accepted 19 April 2005

Copyright © 2005 Hindawi Publishing Corporation. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

OBJECTIVE: Clostridium difficile-associated diarrhea is a major problem in adults. The present study was conducted to assess risk factors and outcomes in children with C difficile-associated diarrhea.

METHODS: Laboratory records at a university-affiliated pediatric hospital were reviewed for all C difficile toxin-positive stools (cell culture cytotoxin assay) between 2000 and 2003. Charts on identified patients were reviewed.

RESULTS: Two hundred patients with a diagnosis of C difficile-associated diarrhea were identified between February 2000 and November 2003. There were 107 males and 93 females (mean age 5.4 years; median age 2.6 years). Underlying factors were identified in 19% (12 patients underwent chemotherapy; seven patients had Crohn's disease; six were transplantation recipients; seven an immunodeficiency; four with Hirschsprung disease; two diagnoses of 'other'). Of the 200 identified patients, 149 (74.5%) had documentation of antibiotics in the previous two months (32 penicillins; 38 cephalosporins; three clindamycin, nine other single-agent, 59 multiple; eight not specified), and 111 (55.5%) had been hospitalized in the previous month. The symptoms of C difficile-associated diarrhea included bloody stools in 12.5% and frequent watery stools in 79%. Hospitalization was required in 27 of 116 outpatients; stay was prolonged in seven of the 84 patients already hospitalized. Fifty-five per cent received metronidazole, 34% were not treated, and treatment data were not available for the remainder. Recurrence occurred in 31% of those treated and retreatment consisted of vancomycin (15%), probiotics (15%) and cholestyramine (6%). No colectomies were required but two deaths occurred.

CONCLUSIONS: The majority of pediatric patients developing symptomatic C difficile-associated diarrhea had antibiotic exposure or hospitalization within the previous one to two months. This is higher than previously reported. One-third had spontaneous symptom resolution. For those treated, recurrence rates were high. Mortality was significantly lower than described in adults, in agreement with prior literature.